Turns Out, There Really Is a Link Between Period Changes and the COVID-19 Vaccine
When the COVID-19 vaccine became available in early 2021, doctors warned us of some potential (and expected) side effects, including fever, fatigue, and muscle aches. But it wasn't long before people were reporting other health changes they suspected to be caused by the vaccine, too. One of the most common claims? That the COVID vaccine affected people's periods.
Many people reported the phenomenon on Twitter, with complaints including heavier-than-normal flows or having a period for the first time in years. "I'm a week and a half out from dose 1 of Moderna, got my period maybe a day or so early, and am gushing like I'm in my 20s again," tweeted Kate Clancy, PhD, an associate professor of anthropology at the University of Illinois, in a thread that quickly attracted other postvaccine period stories.
While there wasn't much definitive proof in the early days of the vaccine, doctors had guesses as to why this might be the case. And now that we're nearly three years into the pandemic, we have much better insight. Here's what we know about how the COVID vaccine might impact your period, including what the latest research says.
Does the COVID-19 Vaccine Affect Your Period?
A September 2022 study, however, found that COVID-19 vaccines can indeed change the timing of your period by about one day, or by two days when people got two doses of the vaccine within the same menstrual cycle. Alison Edelman, MD, MPH, a professor of obstetrics and gynecology at Oregon Health & Science University (OHSU) and the lead researcher on the study, said the "variances appear to resolve quickly, possibly as soon as the next cycle after vaccination," according to an OHSU news release. She added, "Our findings are reassuring. On a population level, the changes we are finding indicate no cause for concern for long-term physical or reproductive health," including fertility.
In a news release about the study, the National Institutes of Health noted that changes in cycle length of fewer than eight days are considered within the normal range of variation. However, for people who are hoping to get pregnant — or avoid pregnancy — "any change in the length of a monthly cycle might be troubling," Dr. Edelman said. These results don't change anything about the safety or effectiveness of the vaccine, but rather give menstruators a better idea of what they can expect after they get it.
A change in cycle length isn't the only effect the vaccine might have on your period, though. Other studies show that a heavier flow may be a side effect of the COVID-19 vaccine. For example, a study published in July 2022 in the journal Science Advances found that 42 percent of its nearly 40,000 participants reported heavier bleeding than usual after receiving the vaccine.
It's clear that over the past two years, anecdotal evidence has turned into hard data — but what explains the link between the COVID-19 vaccine and menstrual disruptions?
Why Does the COVID Vaccine Cause Period Changes?
Experts aren't totally sure why the COVID-19 vaccines affect people's periods, but it's not altogether that surprising. As you probably know, your period can be affected by lots of different changes in behavior or life circumstances, including poor sleep, exercise, travel, or medications — and what it usually comes down to is stress. That can be emotional stress or physical stress (such as intense exercise, illness, or, yep, a vaccine), experts previously told POPSUGAR.
In the aforementioned Science Advances study, researchers wrote that there are "multiple plausible biological mechanisms" that could explain the relationship between "an acute immune challenge" like the COVID vaccine and "its corresponding and well-known systemic effects on hemostasis and inflammation," as well as menstrual function. The researchers went on to explain how short-term stressors — whether physical or psychosocial — "can and do influence menstrual cycling and menstruation, and this has been established over 40 years of cycle research."
So what should you do if your period changes after your vaccination? Dr. Edelman told The Washington Post that a visit to your doctor likely isn't necessary unless the changes persist for longer than one cycle. "If it's a persistent change in the menstrual cycle interval, then that might be a reason to see your primary-care physician or OB/GYN," she said.
POPSUGAR aims to give you the most accurate and up-to-date information about the coronavirus, but details and recommendations about this pandemic may have changed since publication. For the latest information on COVID-19, please check out resources from the WHO, the CDC, and local public health departments.